This is one in a series of patient stories collected by Consumer Reports to share how people are Choosing Wisely about their health care.
“I’ve had 17 MRIs since the year 2000 due to some chronic pain issues, mostly in my back. That was 15 too many.
Chronic pain can be frustrating for a doctor, and my MRIs were handed out like candy. Most of them were given to me to get me out of their office to ‘prove’ nothing was wrong with me. They’re even given frequently for people who have mild back pain.
I never once thought that getting a scan would be dangerous – especially those five MRIs that had a contrast agent in them that contained a toxic heavy metal called gadolinium.
Contrast agents in MRIs have become much more popular in recent years. It is said that it can be a lifesaving medicine. In my case, though, I never had symptoms that warranted a scan that needed a contrast agent, and having so many of them led me to a devastating life experience.
In 2010, I was given a back MRI with one of those toxic heavy metal contrast agents that I mentioned above. And then, just a few months later, my life-changing symptoms began. They started with non-stop twitching all over and a rash. Even though I’d had a chronic all-over pain problem and back surgery in 2009, I was a high functioning person. I am a licensed massage therapist and I knew that what was going on was not normal. I saw some excellent doctors while trying to figure out what was happening, but unfortunately gadolinium toxicity does not show up in any tests.
While I was searching for answers to what I was going through, I was given three more doses of gadolinium with six more MRIs. I also had three additional doses of another contrast agent, also with heavy metals in it. Finally, I was given a heavy metal test that is not common; it’s looked at as ‘alternative’ medicine. The results of that test, plus two urine tests, showed there was a high amount of gadolinium—of heavy metal—inside of me.
Gadolinium is not supposed to be in your system. You can only get it from an MRI. If you have it in you, you will have symptoms very similar to MS and lupus. This is what was happening to me.
It was causing debilitating problems for me and was eating away at my muscles and causing a buzzing in my brain. I have eye infections, I lost a shoe size, my bones became painful, I got high blood pressure, and I went from perimenopause to postmenopause in less than one year. I cannot be in the heat or take a hot shower. My skin is thickening and peeling.
All my MRIs were from two hospitals that had access to all my records. Looking back, I really only needed two MRIs in total – and none with contrast agent. If the two radiologists had stopped and thought for 30 seconds, ‘Why has she had four MRIs in 2012 alone?’ and called the prescribing doctor to ask a few questions, I possibly could have avoided this.
The FDA is finally looking into this issue and has given a warning to the medical community. That has been because of the persistence of patients. Unfortunately, even with this warning, the medical community is still convinced that using these contrast agents has more lifesaving capabilities than not using them. Radiologists have also not welcomed this warning, saying that the contrast agents in scans make them easier to read – and they are fearful of missing anything because of potential lawsuits.
For me, though, the warning from the FDA came too late, and my advice is this: Before you take any medicine or get any procedure, stop and think. Overuse of drugs and procedures is common practice in the USA, and it needs to stop.”
– Bobbi-Jo F., Washington